Maine, 2010Flood in Maine, January 31, 2010
January 31, 2010 · NWS GYX · 1 event in 1 county or zone
An ice jam on the Kennebec River at Augusta resulted in minor flooding. The river rose above flood stage early on the 31st and remained above flood stage into the 2nd of February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam on the Kennebec River at Augusta resulted in minor flooding. The river rose above flood stage early on the 31st and remained above flood stage into the 2nd of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 31, 2:59 AM EST, 1 hour earlier.
Area forecast discussion, Jan 31, 2:59 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
259 AM EST SUN JAN 31 2010
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE CENTRAL PORTION OF
THE FORECAST AREA TODAY. A WEAK DISTURBANCE MOVES ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA THIS EVENING AND ITS ASSOCIATED
FRONTAL BOUNDARY DROPS ACROSS THE REGION TONIGHT. ANOTHER AREA
OF HIGH PRESSURE APPROACHES THE REGION MONDAY AND CROSSES THE REGION
MONDAY NIGHT. THE BOUNDARY SETS UP OVER THE REGION THROUGH
THURSDAY...AND ANOTHER WEAK RIDGE APPROACHES THE REGION THURSDAY NIGHT
AND CROSSES THE REGION ON FRIDAY INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
WEAK MID-UPPER LVL RIDGING TO MOVE THROUGH TODAY. ALSO TO BE
ACCOMPANIED BY WEAK WAA IN THE MID-LVLS ACROSS NRN ZONES. THINK
THE RIDGING WILL KEEP THE THREAT OF SHSN IN THE MTNS TO LESS THAN
30%...BIT SHOULD SEE CLOUDS SLOWLY DEVELOP AS THE DAY PROGRESSES.
ALSO...CURRENT BATCH OF CI OVER SRN ZONES IS TREKKING EAST...AND
WILL DIMINISH DURING THE MORNING...SO LOOK FOR A MAINLY SUNNY DAY
IN THE SOUTH. TEMPS A BIT WARMER...AND WINDS WILL GENERALLY BE 10
MPH OR LESS...SO IT WILL FEELS WARMER...BUT MAXES WILL STILL BE
RUNNING ABOUT 10F BELOW NORMAL.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
WEAK 500MB WAVE WILL CLIP NRN ZONES OVERNIGHT...AND THIS WILL
RESULT IN AN INCREASE IN CLOUDS ACROSS ENTIRE CWA DU IRING THE
EVENING...THOU OUTSIDE OF THE MTNS IT LOOKS TO BE BE PARTLY CLOUDY
WITH A FEW HOURS OF BKN-OVC SKIES LATER IN THE NIGHT. IN THE
MTNS...WHICH WILL CLOSER TO WEAK DYNAMICS ALOFT...WILL LKLY SEE
SOME SCT SHSN...BUT ANY ACCUMS MAY BE LIMITED TO UPSLOPE FORCING.
MINS ARE A BLEND OF GMOS AND NAM...SKEWED TO THE COLDER GMOS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A FEW WEAK DISTURBANCES ON TAP FOR THE UPCOMING WEEK...BUT
RELATIVELY DRY THROUGH THE PERIOD...PERHAPS A CHANCE OF SOME SNOW
SHOWERS OVER NORTHERN/MOUNTAIN SECTIONS AS WEAK DISTURBANCES TRACK
NORTH OF THE FORECAST AREA. TEMPERATURES WILL FLUCTUATE A BIT WITH
THE DISTURBANCES...READING NEAR NORMAL ON MONDAY...DROPPING TO SOME
5 DEGREES BELOW NORMAL TUESDAY AND WEDNESDAY...THEN RETURNING TO NEAR
NORMAL FOR LATE WEEK INTO THE WEEKEND.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...VFR THRU TONIGHT AT THE TERMINALS.
LONG TERM...
VFR CONDITIONS EXCEPT FOR ANY LOCAL MVFR CONDITIONS IN ANY SNOW
SHOWERS OVER NORTHERN/MOUNTAIN SECTIONS.
&&
.MARINE...
SHORT TERM...WEAK WARM FRONT HAS BACKED WINDS FROM THE NW-W AND
WILL STAY THAT WAY THROUGH TODAY...AND REMAIN BLO SCA. FOR
TONIGHT...HOWEVER...COLD FRONT WILL CROSS THE WATERS AFTER
MIDNIGHT AND WINDS SHIFT BACK TO THE NW AND INCREASE TO SCA
LVLS...AND THUS HAVE ISSUED AN SCA BEGINNING AT MIDNIGHT AND
CONTINUING INTO MON.
LONG TERM...
SCA CONDITIONS EXPECTED MONDAY AND MONDAY NIGHT OVER THE BAYS AND
OUTER WATERS AND THEN AGAIN OVER THE OUTER WATERS ON THURSDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST MONDAY
FOR ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...
AVIATION...CEMPA
MARINE...CEMPAHazardous weather outlook, Jan 31, 2:44 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
244 AM EST SUN JAN 31 2010
MEZ007>009-012>014-018>028-NHZ001>010-013-014-010745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
244 AM EST SUN JAN 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-010745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
244 AM EST SUN JAN 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Kennebec
- When
- January 31, 3:59 AM EST to 11:59 PM EST
- Where
- Kennebec County, 1.01 mi W of Augusta to 1.13 mi W of Augusta
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 44.319, -69.770
An ice jam caused minor flooding on the Kennebec River at Augusta, (flood stage 12.0 ft). The river remained above flood stage into February.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217528.